Go Back   Catalyst Athletics Forums > Training > Special Populations

Reply
 
Thread Tools Display Modes
Old 09-28-2007, 04:05 PM   #1
Nikki Young
Member
 
Nikki Young's Avatar
 
Join Date: May 2007
Location: Canberra, Australia
Posts: 94
Default previous blood clot and exercise

Hey,

I had a lady contact me the other day about participating in one of our boot camp programs, she said she previously had a blood clot in her shoulder and her doctor told her to never do pushups or other forms of arm (stengthening) exercises, to prevent another clot occuring.

The blood clot came on previously when she reached her arm over her head to put mousturiser on her back, as far as i'm aware the clot just went away naturally.

I'm thinking she should get a second opinion on this as it seems silly that she will be doing daily arm movements, but then can't exercise on it. I don't know what brought on the blood clot, i'm presuming maybe bad circulation or something?

Any thoughts would be appreciated!
Nikki Young is offline   Reply With Quote
Old 09-29-2007, 08:37 AM   #2
Garrett Smith
Senior Member
 
Garrett Smith's Avatar
 
Join Date: Feb 2007
Location: Tucson, AZ
Posts: 4,368
Default

Is she on any blood thinners? Ie. warfarin, coumadin, heparin, aspirin?
__________________
Garrett Smith NMD CSCS BS, aka "Dr. G"
RepairRecoverRestore.com - Blood, Saliva, and Stool Testing
My radio show - The Path to Strength and Health
Garrett Smith is offline   Reply With Quote
Old 09-29-2007, 08:42 PM   #3
Nikki Young
Member
 
Nikki Young's Avatar
 
Join Date: May 2007
Location: Canberra, Australia
Posts: 94
Default

not sure, i can ask her when i see her this week. If she's not would it be beneficial for her to be on them? especially for exercising?
Nikki Young is offline   Reply With Quote
Old 09-30-2007, 08:36 AM   #4
Garrett Smith
Senior Member
 
Garrett Smith's Avatar
 
Join Date: Feb 2007
Location: Tucson, AZ
Posts: 4,368
Default

Exercise is beneficial for everyone, as long as it is done properly for the person. I'd be hesitant to allow her to just jump in to a boot camp without some private training first.

Coumadin/warfarin are vicious drugs that kill people IMO. There are much better alternatives, however, getting people off that stuff while conventional medicine believes so much in them is tough. When I have patients come in on those meds, I'll be honest, I don't expect much in terms of health improvement. Good blood is necessary for all healing, and that drug makes for bad blood and a horrible quality of life.

Ask her about breast surgeries as well.
__________________
Garrett Smith NMD CSCS BS, aka "Dr. G"
RepairRecoverRestore.com - Blood, Saliva, and Stool Testing
My radio show - The Path to Strength and Health
Garrett Smith is offline   Reply With Quote
Old 10-01-2007, 12:17 PM   #5
Greg Battaglia
Senior Member
 
Greg Battaglia's Avatar
 
Join Date: Mar 2007
Location: Pennsylvania
Posts: 269
Default

So is the reason the coumadin/warfarin is detrimental due to the blood thinning effect, or to some other side effects caused by the medication? I thought thin blood was good, especially for heart attack/stroke prevention. I'm curious of what the consequences of excessive blood thinning may be, as I take a good bit of natural blood thinners myself (fish oil, ginger, turmeric, garlic, cinnamon).
__________________
There are dreams we’re taught are normal, whether it’s money or success or any of those things, but we shouldn’t believe in those things if they are not important to us. There is an ocean between our real lives and what is expected of us.” -Tim Lambesis
Greg Battaglia is offline   Reply With Quote
Old 10-02-2007, 07:00 PM   #6
Garrett Smith
Senior Member
 
Garrett Smith's Avatar
 
Join Date: Feb 2007
Location: Tucson, AZ
Posts: 4,368
Default

Greg,
Coumadin/warfarin specifically inhibit a natural pathway in the body for clotting. From http://www.rxlist.com/cgi/generic/warfarin.htm:
"COUMADIN (crystalline warfarin sodium) is an anticoagulant which acts by inhibiting vitamin K-dependent coagulation factors." (don't miss the black box warning--it's a nice one!!!).

This is different than many natural compounds that basically make the blood "less sticky" (as in reduced inflammation). "Less sticky" blood can still coagulate just fine, whereas inhibited clotting mechanisms screw up everything everywhere.

Proper coagulation is essential in health. Note that all of the compounds you mentioned are generally associated with improving health when taken in proper doses. Any honest healthcare practitioner will tell you that coumadin/warfarin kills people. Many still stroke out, even after suffering for many years on that drug. There are way more mechanisms to coagulation than just the Vitamin K pathway. Also, people on that drug are basically told to eat NO green vegetables!!! How healthy is that?

I'm done ranting. I hate that drug.
__________________
Garrett Smith NMD CSCS BS, aka "Dr. G"
RepairRecoverRestore.com - Blood, Saliva, and Stool Testing
My radio show - The Path to Strength and Health
Garrett Smith is offline   Reply With Quote
Old 10-03-2007, 09:04 AM   #7
Greg Battaglia
Senior Member
 
Greg Battaglia's Avatar
 
Join Date: Mar 2007
Location: Pennsylvania
Posts: 269
Default

lol, I understand. The idea of blocking the absorption of any nutrient does not seem very smart (except for iron in those with hemochromatosis). I'll stick with my herbs.
__________________
There are dreams we’re taught are normal, whether it’s money or success or any of those things, but we shouldn’t believe in those things if they are not important to us. There is an ocean between our real lives and what is expected of us.” -Tim Lambesis
Greg Battaglia is offline   Reply With Quote
Old 10-06-2007, 03:53 AM   #8
Nikki Young
Member
 
Nikki Young's Avatar
 
Join Date: May 2007
Location: Canberra, Australia
Posts: 94
Default

So getting her eating lots of natural blood thinning foods would be a good way to help prevent more blood clots?
Nikki Young is offline   Reply With Quote
Old 10-07-2007, 03:01 PM   #9
Garrett Smith
Senior Member
 
Garrett Smith's Avatar
 
Join Date: Feb 2007
Location: Tucson, AZ
Posts: 4,368
Default

Nikki,
If she is on any anticoagulant medication AT ALL, don't even go there.

If she isn't, go for it. Fish oil first.
__________________
Garrett Smith NMD CSCS BS, aka "Dr. G"
RepairRecoverRestore.com - Blood, Saliva, and Stool Testing
My radio show - The Path to Strength and Health
Garrett Smith is offline   Reply With Quote
Old 10-08-2007, 04:31 PM   #10
Jordan Glasser
Senior Member
 
Join Date: May 2007
Location: Whistler, BC
Posts: 321
Default

Don't mean to hijack this thread. But, here goes. My uncle is on coumadin, because of an aneurysm he had in his lungs. Along with the removal of most vitamin K in his diet.

So, my hijack goes as follows. Do you recommend dietary changes. By that last note, nothing at all while they are on the meds. I guess the second part of the question would be when they are off the meds, what would recommend other then fish oils.

thanks
Jordan Glasser is offline   Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump




All times are GMT -7. The time now is 09:24 AM.

Powered by vBulletin® Version 3.8.9 Beta 3
Copyright ©2000 - 2014, vBulletin Solutions, Inc.